Alert archive / Connecticut / Winter Storm Watches in 2021
Winter Storm Watch 3, NWS Albany, NY
NWS Albany, NY issued this winter storm watch at Feb 6, 2021, 3:22 AM EST for Northwest Hills Planning Region, Connecticut. It took effect at Feb 7, 2021, 7:00 AM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 6, 2021, 3:22 AM EST (08:22 UTC)
- In effect from
- Feb 7, 2021, 7:00 AM EST
- Expired
- Feb 6, 2021, 2:57 PM EST
- In force
- Issued by
- NWS Albany, NY
The radar
The Albany radar (KENX), 108 km from the middle of the area, began a volume at 08:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 8.4 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1059 m above ground
- 0-6 km bulk shear
- 94 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
101 WWUS41 KALY 060822 WSWALY URGENT - WINTER WEATHER MESSAGE National Weather Service Albany NY 322 AM EST Sat Feb 6 2021 CTZ001-013-062200- /O.NEW.KALY.WS.A.0003.210207T1200Z-210208T0000Z/ Northern Litchfield-Southern Litchfield- Including the cities of Torrington, Oakville, Gaylordsville, New Milford, Terryville, and Thomaston 322 AM EST Sat Feb 6 2021 ...WINTER STORM WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING... * WHAT...Heavy snow possible. Total snow accumulations in excess of 6 inches in 12 hours possible. * WHERE...Litchfield County, Connecticut. * WHEN...From Sunday morning through Sunday evening. * IMPACTS...Plan on slippery road conditions. * ADDITIONAL DETAILS...Snowfall rates around an inch per hour possible late Sunday morning into the afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$
1 follow-up statement
736 WWUS41 KALY 061957 WSWALY URGENT - WINTER WEATHER MESSAGE National Weather Service Albany NY 257 PM EST Sat Feb 6 2021 CTZ001-013-071015- /O.UPG.KALY.WS.A.0003.210207T1200Z-210208T0000Z/ /O.NEW.KALY.WW.Y.0009.210207T1200Z-210208T0000Z/ Northern Litchfield-Southern Litchfield- Including the cities of Torrington, Oakville, Gaylordsville, New Milford, Terryville, and Thomaston 257 PM EST Sat Feb 6 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM TO 7 PM EST SUNDAY... * WHAT...Snow expected. Total snow accumulations of 4 to 6 inches. * WHERE...Northern and Southern Litchfield Counties in Northwest Connecticut. * WHEN...From 7 AM to 7 PM EST Sunday. * IMPACTS...Plan on slippery road conditions. * ADDITIONAL DETAILS...Snowfall rates may reach one inch per hour during Sunday afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. && $$ MAZ001-025-NYZ060-061-063>066-071015- /O.NEW.KALY.WW.Y.0009.210207T1200Z-210208T0000Z/ Northern Berkshire-Southern Berkshire-Western Columbia- Eastern Columbia-Western Ulster-Eastern Ulster-Western Dutchess- Eastern Dutchess- Including the cities of Dalton, Hancock, Pittsfield, Florida, North Adams, Sandisfield, Great Barrington, South Egremont, Hudson, New Lebanon, Ellenville, Woodstock, West Hurley, West Shokan, Kerhonkson, Napanoch, Sundown, Kingston, New Paltz, Poughkeepsie, Beacon, Arlington, Pawling, Wingdale, Dover Plains, Millbrook, Stanfordville, Pine Plains, and Amenia 257 PM EST Sat Feb 6 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM TO 7 PM EST SUNDAY... * WHAT...Snow expected. Total snow accumulations of 2 to 5 inches. * WHERE...Ulster, Dutchess and Columbia Counties in New York, and Berkshire County in Massachusetts. * WHEN...From 7 AM to 7 PM EST Sunday. * IMPACTS...Plan on slippery road conditions. * ADDITIONAL DETAILS...Snowfall rates may approach one inch per hour during Sunday afternoon, especially across southern Ulster, Dutchess, and Berkshire Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. && $$
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this winter storm watch went out at Feb 6, 1:02 AM EST, 2 hours 20 minutes earlier.
Area forecast discussion, Feb 6, 1:02 AM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION National Weather Service Albany NY 102 AM EST Sat Feb 6 2021 .SYNOPSIS... Milder with breezy conditions and some breaks of sun are forecast this afternoon. A cold front will cross the area this evening, bringing some snow showers or flurries and chilly conditions for the weekend. A coastal storm may bring a light snowfall to most of the area on Sunday. Temperatures look to be below normal throughout next week. && .NEAR TERM /THROUGH TONIGHT/... As of 1245 am, a few snow showers are ongoing over the Mohawk Valley. These are occurring just downstream of a ridge axis and are associated with a lake aggregate moisture plume. Expect little more than a dusting with these showers as they move off toward the Lake George Saratoga region and southern Vermont through the next 2 hours. The aforementioned ridge should build in for the remainder of the night, shutting off the snow shower activity and result in a decrease in stratus patches. So far temps are running a good 5-10F above the hourly forecast in many areas. Have updated the hourly temps and raised overnight lows several degrees per recent obs and guidance. Today, 850 mb cold advection will continue with temps falling to near -14C. Cyclonic flow will be in place aloft around an anomalously strong upper low centered over Ontario. Deep mixing is forecast by model soundings which is expected to result in a sct-bkn stratocu deck mainly along and north of I-90. Some moisture and weak instability in the DGZ along with some entrainment of lake moisture could result in a few light snow showers/flurries. Despite the cold advection aloft, highs are forecast to be not far off normal values, a bit colder than normal north of I-90 and a bit milder than normal south where there should be more sunshine. Dominant Lake Ontario bands should remain mainly north of our CWA, although some accumulating snow will affect far northern portions of Herkimer and northwestern portions of Hamilton County with up to 4 inches expected. Tonight, brief ridging aloft and at the surface expected to build in early, which should result in clearing skies and any remaining lake effect snow showers diminishing. Temps may fall off rather quickly, then rebound toward daybreak Sunday as clouds move in ahead of the next approaching system. Lows expected to range form the mid single digits to the mid-teens. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... The cold front will cross the remainder of the area this evening. A few snow showers or flurries are possible with the cold frontal passage this evening especially across the southern Adirondacks, Lake George Saratoga Region and southern Vermont. The colder air will lead to the development of a Lake effect band down wind of lake Ontario. With southwest flow aloft, the lake effect band is forecast to remain north and west of northern Herkimer and Hamilton Counties. Model guidance indicates the band will occasionally widen out and bring periods of light snow to at least far northern herkimer County, but snow amounts are not high enough to issue LES advisory at this time. Elsewhere, partly cloudy overnight with a passing flurry, breezy and turning colder. Lows tonight mainly in the teens to low 20s. Cold advection and very cold temperatures aloft may lead to scattered flurries all areas on Saturday. Model soundings show high temperatures tomorrow around the convective temperature so afternoon clouds and flurry look possible. Best chance for any accumulation will be over the southern Adirondacks where hi-res guidance indicates some moisture from Lake Erie may enhance snow shower activity. Highs on Saturday from around 20 north to mid 30s in the mid Hudson Valley. Saturday night, a weak high pressure ridge looks to bring mainly clear skies outside of the southern Adirondacks, with increasing clouds after midnight as a storm system moves from the eastern Gulf of Mexico to near Cape Hatteras NC. Lows Saturday night from the single digits north to the teens south. On Sunday, all eyes on a rapidly deepening cyclone moving up the Eastern Seaboard. The storm system is expected to remain far enough offshore to bring mainly light snow to the area. Parts of Dutchess and Litchfield Counties could see a moderate snowfall. This system bears watching as a further northwest track will bring greater snowfall amounts, and a further southeast track will bring lower snow totals. Highs on Sunday from the 20s north to around 32 far southern areas. && .LONG TERM /TUESDAY THROUGH FRIDAY/... A very fitting pattern for early February will be upon is next week with increasing confidence that eastern NY and western New England will experience a period of below normal temperatures along with a few chances for accumulating snow. Read on for details. We start off the long term on Monday with a 1030hPa from the Ohio Valley nosing eastward with our nor'easter from Sunday exiting into the Canadian Maritimes. With the high centered to our south, strong westerly low along its northern periphery looks to allow the leading edge of chilly Canadian air to progress through our region on Monday. Lake effect snow may be ongoing in the climatological favored areas of the western Adirondacks given the persistent westerly wind flowing down the long fetch of Lake Ontario during the first half of Monday but as high pressure and subsidence builds in aloft, lake effect should diminish through the day. With 850mb isotherms only ranging -10C to -18C, high temperatures will be chilly and the brisk winds will only make it feel even colder. Expect highs to only reach into the 20s throughout the region with only teens in the higher terrain areas of the Adirondacks and southern Greens. Surface high pressure becomes centered over the region Monday night with the ridge axis gradually shifting into western New England. This should lead to another chilly night with overnight lows falling into the single digits and teens. What may keep temperatures from becoming even colder is increasing clouds as a disturbance upstream looks to be brewing. There are discrepancies among the latest 12 UTC deterministic guidance for this possible Tuesday system which would be our next chance for widespread snowfall. The ECMWF continues to suggest that an open wave rotating around the anomalous closed low in south central Canada will be robust enough that a surface low develops as the wave rotates into the Great Lakes/southern Ontario and becomes negatively tilted. Upper level forcing looks to be enhanced by a surge of warm air advection and isentropic lift as well. The GFS and CMC continue to keep the incoming shortwave flatter but the GFS has trended closer to the ECMWF output with a more organized precipitation shield developing. The CMC on the other hand is still not as enthusiastic as its global counterparts and continues to show a drier forecast. For now, sided with the GFS/ECMWF and placed widespread chance POPS trending to likely for Tuesday. Temperatures are cold enough to favor mainly all snow despite increased WAA. Confidence in a stretch of much below normal temperatures is increasing for Wednesday through the end of the week. This is outlined in the latest 6-10 day outlook from the Climate Prediction Center which shows 70% confidence in below normal temperatures over our area from Feb 10 to Feb 14. This stems from a more potent shortwave with origins from far northern Canada rotating around the closed low in southern Canada which looks to send a blast of true arctic air into the northern Great Plains. 850hPa isotherms in the incoming air mass are impressively cold ranging between -20C & -35C in the latest medium range guidance or 2 to 3 standard deviations. Zonal flow aloft is maintained through the rest of the week which would allow westerly flow to send the arctic air eastward into the Northeast. Guidance continues to suggest that the incoming cold blast will moderate as it crosses over the Great Lakes (which typically happens) and thus 850hPa isotherm may only be about 1-2 standard deviations below normal once it reaches eastern NY and western New England. Even still, expecting consecutive days with high and low temperatures staying below normal which may also result in lake effect snow for the western Adirondacks. The GFS and CMC are colder than the ECMWF so still uncertainties with just how cold it will be. Besides the cold, guidance shows yet another disturbance arriving for the end of the week thanks to the active 500mb pattern and conveyor belt of potent shortwave aloft. && .AVIATION /06Z SATURDAY THROUGH WEDNESDAY/... Cold front will track through our region this morning but radar and satellite trends as well as the latest mesoscale model guidance suggests any snow shower activity will dissipate as it tracks into eastern NY. So, VFR ceilings and visibilities are expected as the cold front tracks through, with intervals of scattered to few clouds at KGFL, KALB and KPOU. Between 12Z and midday, ceilings above 3000 feet will develop over the region as winds become strong and gusty. Clouds will decrease to few/scattered toward evening. Light west to southwest winds at less than 10 Kt before 12Z will become west at 10 to 15 Kt with gusts to 25 Kt mid morning through afternoon. Winds will diminish to 6 Kt or less this evening. Outlook... Saturday Night: Low Operational Impact. NO SIG WX. Sunday: High Operational Impact. Likely SN. Sunday Night: No Operational Impact. NO SIG WX. Monday: No Operational Impact. NO SIG WX. Monday Night: Moderate Operational Impact. Chance of SHSN. Tuesday: Moderate Operational Impact. Likely SHSN. Tuesday Night: Moderate Operational Impact. Chance of SHSN. Wednesday: No Operational Impact. NO SIG WX. && .HYDROLOGY... No hydrological issues are expected through next week. An active weather pattern will bring periods of snow into the upcoming week and temperatures look to remain mainly below normal. With cold conditions, river and lake ice will continue to thicken in most areas. For details on specific area rivers and lakes, including observed and forecast river stages and lake elevations, please visit the Advanced Hydrologic Prediction Service /AHPS/ graphs on our website. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...SND NEAR TERM...Thompson SHORT TERM...SND LONG TERM...Speciale AVIATION...NAS HYDROLOGY...SND
Hazardous weather outlook, Feb 5, 7:27 PM EST, 7 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 727 PM EST Fri Feb 5 2021 NYZ032-033-061200- Northern Herkimer-Hamilton- 727 PM EST Fri Feb 5 2021 This Hazardous Weather Outlook is for northern Herkimer and Hamilton Counties. .DAY ONE...Tonight. A period of snow showers, some with brief heavier snowfall rates, are expected across the southern Adirondacks through this evening. Additional lake effect snow is possible tonight across Herkimer and Hamilton Counties. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Lake effect snow is forecast to impact northern portions of Herkimer and Hamilton Counties into Saturday, mainly north of Route 28. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to relay snowfall reports to the National Weather Service in Albany while follow all local, regional and CDC guidelines. MAZ001-025-NYZ038>043-047>054-058>061-063>065-082>084-VTZ013>015- 061200- Northern Berkshire-Southern Berkshire-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 727 PM EST Fri Feb 5 2021 This Hazardous Weather Outlook is for western Massachusetts, most of east central New York and all of southern Vermont. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. We continue to monitor forecast trends for a coastal storm that may bring accumulating snow to the region on Sunday. If confidence levels and trends increase, winter storm watches or winter weather advisories may be needed. Stay tuned for further updates from your National Weather Service. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CTZ001-013-NYZ066-061200- Northern Litchfield-Southern Litchfield-Eastern Dutchess- 727 PM EST Fri Feb 5 2021 This Hazardous Weather Outlook is for northwestern Connecticut and eastern Dutchess County in New York. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. We continue to monitor forecast trends for a coastal storm that may bring moderate accumulating snowfall to the region on Sunday. If confidence levels and trends increase, winter storm watches or advisories may be needed. Stay tuned for further updates from your National Weather Service. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Feb 5, 10:20 PM EST, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1020 PM EST FRI FEB 05 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 AM SNOW COSSAYUNA 43.20N 73.42W
02/05/2021 M3.0 INCH WASHINGTON NY WEATHERNET6
WEATHERNET6
0924 AM SNOW WELLS 43.44N 74.32W
02/05/2021 M4.0 INCH HAMILTON NY WEATHERNET6
WEATHERNET6
0939 AM SNOW MANCHESTER CENTER 43.17N 73.02W
02/05/2021 M2.3 INCH BENNINGTON VT WEATHERNET6
WEATHERNET6
1151 AM SNOW WHITEHALL 43.55N 73.40W
02/05/2021 M1.5 INCH WASHINGTON NY WEATHERNET6
WEATHERNET6
1157 AM SNOW MALTA 42.98N 73.79W
02/05/2021 M1.0 INCH SARATOGA NY WEATHERNET6
WEATHERNET6
1200 PM SNOW 4 NNE HANCOCK 42.59N 73.30W
02/05/2021 M1.5 INCH BERKSHIRE MA COCORAHS
24-HOUR SNOWFALL.
1203 PM SNOW WOODFORD 42.89N 73.01W
02/05/2021 M2.0 INCH BENNINGTON VT WEATHERNET6
WEATHERNET6
1205 PM SNOW LANDGROVE 43.29N 72.84W
02/05/2021 M2.5 INCH BENNINGTON VT WEATHERNET6
WEATHERNET6
0134 PM SNOW LAKE DESOLATION 43.14N 73.98W
02/05/2021 M2.5 INCH SARATOGA NY WEATHERNET6
WEATHERNET6
0400 PM SNOW 5 NNE STAMFORD 42.82N 73.02W
02/05/2021 M1.3 INCH BENNINGTON VT COCORAHS
24-HOUR SNOWFALL.
0409 PM SNOW MALTA 42.98N 73.79W
02/05/2021 M1.0 INCH SARATOGA NY WEATHERNET6
WEATHERNET6
0454 PM SNOW BECKET 42.26N 73.12W
02/05/2021 M1.5 INCH BERKSHIRE MA WEATHERNET6
WEATHERNET6
0504 PM SNOW LANDGROVE 43.29N 72.84W
02/05/2021 M2.5 INCH BENNINGTON VT WEATHERNET6
WEATHERNET6
0506 PM SNOW LAKE DESOLATION 43.14N 73.98W
02/05/2021 M2.5 INCH SARATOGA NY WEATHERNET6
WEATHERNET6
0513 PM SNOW WELLS 43.44N 74.32W
02/05/2021 M5.0 INCH HAMILTON NY WEATHERNET6
WEATHERNET6
0549 PM SNOW PHOENICIA 42.07N 74.34W
02/05/2021 M1.0 INCH ULSTER NY WEATHERNET6
WEATHERNET6
0555 PM SNOW GRANVILLE 43.38N 73.35W
02/05/2021 M1.0 INCH WASHINGTON NY WEATHERNET6
WEATHERNET6
0600 PM SNOW PISECO 43.39N 74.57W
02/05/2021 M5.0 INCH HAMILTON NY WEATHERNET6
WEATHERNET6
0602 PM SNOW HALCOTT CENTER 42.22N 74.47W
02/05/2021 M1.5 INCH GREENE NY WEATHERNET6
WEATHERNET6
&&
EVENT NUMBER ALY2101941
EVENT NUMBER ALY2101942
EVENT NUMBER ALY2101943
EVENT NUMBER ALY2101944
EVENT NUMBER ALY2101945
EVENT NUMBER ALY2101946
EVENT NUMBER ALY2101947
EVENT NUMBER ALY2101948
EVENT NUMBER ALY2101949
EVENT NUMBER ALY2101950
EVENT NUMBER ALY2101951
EVENT NUMBER ALY2101952
EVENT NUMBER ALY2101953
EVENT NUMBER ALY2101954
EVENT NUMBER ALY2101955
EVENT NUMBER ALY2101956
EVENT NUMBER ALY2101957
EVENT NUMBER ALY2101958
EVENT NUMBER ALY2101959
DBTLocal storm report, Feb 5, 10:37 PM EST, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1037 PM EST FRI FEB 05 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1017 PM SNOW MALTA 42.98N 73.79W
02/05/2021 M1.0 INCH SARATOGA NY WEATHERNET6
WEATHERNET6
&&
EVENT NUMBER ALY2101960
BGMThe office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 6, 2:57 PM EST | Winter Weather Advisory | ALY | Northwest Hills Planning Region | 27 hr |
Nearby
Winter Storm Watches in Connecticut, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.